Format

Send to

Choose Destination
See comment in PubMed Commons below
Hepatology. 2007 Oct;46(4):1177-86.

Role of the coagulation system in acetaminophen-induced hepatotoxicity in mice.

Author information

1
Department of Pharmacology and Toxicology, National Food Safety and Toxicology Center, Center for Integrative Toxicology, Michigan State University, East Lansing, MI 48824, USA.

Abstract

Acetaminophen (N-acetyl-p-aminophenol [APAP]) is one of the leading causes of acute liver failure, and APAP hepatotoxicity is associated with coagulopathy in humans. We tested the hypothesis that activation of the coagulation system and downstream protease-activated receptor (PAR)-1 signaling contribute to APAP-induced liver injury. Fasted C57BL/J6 mice were treated with either saline or APAP (400 mg/kg intraperitoneally) and were euthanized 0.5-24 hours later. Hepatotoxicity and coagulation system activation occurred by 2 hours after administration of APAP. Treatment with APAP also caused a rapid and transient increase in liver procoagulant activity. In addition, significant deposition of fibrin was observed in the liver by 2 hours, and the concentration of plasminogen activator inhibitor-1 in plasma increased between 2 and 6 hours. Pretreatment with heparin attenuated the APAP-induced activation of the coagulation system and hepatocellular injury and diminished hepatic fibrin deposition at 6 hours. Loss of hepatocellular glutathione was similar in APAP-treated mice pretreated with saline or heparin, suggesting that heparin did not diminish bioactivation of APAP. In mice deficient in tissue factor, the principal cellular activator of coagulation, APAP-induced liver injury, activation of coagulation, and hepatic fibrin deposition were reduced at 6 hours. Formation of the tissue factor-factor VIIa complex leads to the generation of thrombin that can activate cells through cleavage of PAR-1. Mice lacking PAR-1 developed less injury and hepatic fibrin deposits at 6 hours in response to APAP than control mice.

CONCLUSION:

Activation of the coagulation system and PAR-1 signaling contribute significantly to APAP-induced liver injury.

PMID:
17654741
DOI:
10.1002/hep.21779
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center